It’s commonly known that morphine and related medications are used in palliative and hospice care and we’re often asked about their role in the dying process. Morphine and other medications in the morphine family, such as hydromorphone, codeine and fentanyl, are called opioids and may be used to control pain or shortness of breath throughout an illness or at the end of life. A patient’s doctor may prescribe morphine if the person is experiencing moderate to severe pain or shortness of breath, which helps maintain a level of comfort up to the time of death.
When a patient is receiving regular pain medication such as morphine in the final hours or days of life, there is always a “last dose”. To family at the bedside, it may seem like the drug caused or contributed to the death, especially if death occurs within a few minutes. However, this dose does not actually cause the person’s dying. It is simply the last medication given in the minutes or hours before the death naturally occurs.
We know that morphine and other opioids are not a factor in the death of a person with advanced illness. The following information explains why:
1. There is no evidence that supports the idea that opioids speed up the dying process when the patient receives the right dose. In fact, research suggests that using opioids to treat pain or shortness of breath near the end of life may actually help a person live a bit longer. Pain and shortness of breath are exhausting, and people nearing the end of life have limited strength and energy. So, it makes sense that treating these symptoms might slow down the rate of decline, if only for a few hours.
2. If a person has never received morphine, the initial doses given are low and are gradually increased to relieve the person’s level of pain or shortness of breath. After a few days of regular doses, the body will adjust and the patient becomes less likely to be affected by the side effects. It would take a much larger dose increase over a short time frame to harm someone.
3. The last dose is the same as the doses the patient has previously received and tolerated. The way the medication is given might change when someone can’t swallow any longer. If the medication needs to be given by a different route, the dose is calculated to equal the amount previously given by mouth.
4. There’s a difference between natural dying and dying from too much morphine. When someone has received too much morphine they typically can not be woken up. The person’s breathing becomes very slow and regular. Sometimes only one or two breaths are taken in a minute and they’ll appear calm and comfortable.
Bottom line, morphine and related medications often play an important role in maintaining the person’s comfort throughout an illness and the dying process, but are never utilized as means to bring about death.
Rockbridge Area Hospice
315 Myers Street
Lexington, VA 24450
Phone: (540) 463-1848
Fax: (540) 463-3175
Business Office Hours
Monday through Friday
8:30 am to 2:30 pm
Subscribe to our eNewsletter: